Anyone experienced with Paget's Disease?

  1. I need your help. I have a pt who is having a relapse of severe symptoms. I have visited the web sites, and so far, everything is being done correctly. But I have a few questions.

    First, since the meds can cause seizures, is that why they would put him on Neurontin? I have seen a lot of pt's on Neurontin not as an anticonvulsant, which it is listed as, but for neuropathy. I am thinking this is why he is on it.

    This man is a real problem. Every med he takes can cause agitation and "disturbed thinking." This is so true, he has flights of ideas. I am on the phone with the pharmacy and he talks so LOUD I can barely hear the automation system to know what button to press for a human being. Very easily distracted. Loses all instructions I have given him. Oy! He is a challenge. Few nurses have been able to tolerate him, but for some reason we clicked, and I am really trying to get this man some relief.

    What his biggest complaint is, is heat in his body, he feels like his bones are on fire. It was nice out but chilly today, and he was in a T-shirt and shorts to chill himself. Any ideas??? Any treatment for "heat in the bones??" I am clueless, and so are his docs.

    He desperately tries to quell this by taking extra meds. Today I went to do his prefill, and he was short on betapace and hydralazine. I asked him if he took extra hydralozine and he said yes for the itching. I immediately figured out he thought it was hydroxyzine, which he took in the past. I explained to him, again, what the hydralazine does, and he says OMG! Of course every med he is on can also cause flushing as a S/E, but I am sure extra sotolol (he denied taking this extra, and he is usually honest, so not sure where the heck that went) and hydralazine didn't help. I once again told him to ONLY take the meds IN THE MEDIPLANNER. This guy is a frequent flyer to the hosp and ER. So far by filling his planner, he has only been to the ER twice in a month (and that is a big improvement.) If I could only find a solution to his distress, I could teach him a little better, b/c he is totally distracted by the "fire". The docs are no help, so today I requested a Paget's Founbdation newsletter be sent to him, which I told him to show to the docs.

    I have evaluated all his meds very carefully with his doc and cardiologist (when I first went out he had 3 beta-blockers, two calcium channel blockers, two ACE-I's and they prescribed a med for low BP, since he was admitted w syncope.!!) And we have him on the least amount of meds (appropriate now) to keep him stable cardiac-wise, though he won't use the NTG tabs I got ordered for him!

    Anyone have any personal insights into controlling the symptoms of this disease? His L knee is a problem now, had a replacement in the past, and it is not uncommon for these pt to have ca in bones, so I am praying it's not that. He is an extra challenge b/c he doctor hops. He does seem to trust me though, so I have to try to find the right things to suggest to the primary. He has seen ortho's, they haven't helped. Should I refer him to a rhematoligist? Neurologist? What? Pain center?? Help!!!!
    •  
  2. 1 Comments

  3. by   P_RN
    http://www.paget.org/

    I take Neurontin for peripheral neuropathy...but right now Im not. It does have some really spooky side effects:
    I gain weight. I get tremors bad enough to turn water glasses over in a restaurant. [blush]

    My ankles swell. I get petechiae on my legs. At my maximum doses I get looney! The one thing it does do is HALT the pain!

    I taper myself up and down with my doctors permission. And it is EXPENSIVE!
    Last edit by P_RN on Apr 11, '02

close